Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Integral representation of functions and distributions positive definite relative to the orthogonal group


Author: A. E. Nussbaum
Journal: Trans. Amer. Math. Soc. 175 (1973), 355-387
MSC: Primary 43A35
DOI: https://doi.org/10.1090/S0002-9947-1973-0333600-6
MathSciNet review: 0333600
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A continuous function f on an open ball B in $ {R^N}$ is called positive definite relative to the orthogonal group $ O(N)$ if f is radial and $ \smallint \smallint f(x - y)\phi (x)\overline {\phi (y)} \;dx\;dy \geq 0$ for all radial $ \phi \in C_0^\infty (B/2)$. It is shown that f is positive definite in B relative to $ O(N)$ if and only if f has an integral representation $ f(x) = \smallint {e^{ix \cdot t}}d{\mu _1}(t) + \smallint {e^{x \cdot t}}d{\mu _2}(t)$, where $ {\mu _1}$ and $ {\mu _2}$ are bounded, positive, rotation invariant Radon measures on $ {R^N}$ and $ {\mu _2}$ may be taken to be zero if, in addition to f being positive definite relative to $ O(N),\smallint \smallint f(x - y)( - \Delta \phi )(x)\phi (y)\;dx\;dy \geq 0$ for all radial $ \phi \in C_0^\infty (B/2)$. Both conditions are satisfied if f is a radial positive definite function in B. Thus the theorem yields as a special case Rudin's theorem on the extension of radial positive definite functions. The result is extended further to distributions.


References [Enhancements On Off] (What's this?)

  • [1] Ju. M. Berezanskiĭ, Expansions in eigenfunctions of selfadjoint operators, ``Naukova Dumka", Kiev, 1965; English transl., Transl. Math. Monographs, vol. 17, Amer. Math. Soc., Providence, R. I., 1968. MR 36 #5768; #5769. MR 0222718 (36:5768)
  • [2] S. Bochner, Vorlesungen über Fouriersche Integrale, Akad. Verlagsgesellschaft, Leipzig, 1932; English transl., Ann. of Math. Studies, no. 42, Princeton Univ. Press, Princeton, N. J., 1959. MR 21 #5851. MR 0107124 (21:5851)
  • [3] A. P. Calderón and R. Pepinsky, On the phase of Fourier coefficients for positive real periodic functions, Computing Methods and the Phase Problem in X-ray Crystal Analysis, Department of Physics, Pennsylvania State College, State College, Pa., 1952, pp. 339-348.
  • [4] A. Devinatz, On the extensions of positive definite functions, Acta Math. 102 (1959), 109-134. MR 22 #875. MR 0109992 (22:875)
  • [5] G. I. Èskin, A sufficient condition for the solvability of a multi-dimensional problem of moments, Dokl. Akad. Nauk SSSR 133 (1960), 540-543 = Soviet Math. Dokl. 1 (1960), 895-898. MR 22 #12394. MR 0121660 (22:12394)
  • [6] L. Garding, Applications of the theory of direct integrals of Hilbert spaces to some integral and differential operators, The Institute for Fluid Dynamics and Appl. Math. Lecture Series, no. 11, University of Maryland, College Park, Md., 1954. MR 17, 159. MR 0071627 (17:159a)
  • [7] I. M. Gel'fand and A. G. Kostjučenko, Expansion in eigenfunctions of differential and other operators, Dokl. Akad. Nauk SSSR 103 (1955), 349-352. (Russian) MR 17, 388. MR 0073136 (17:388g)
  • [8] I. M. Gel'fand and N. Ja. Vilenkin, Generalized functions. Vol. 4: Some applications of harmonic analysis, Fizmatgiz, Moscow, 1961; English transl., Academic Press, New York, 1964. MR 26 #4173; MR 30 #4152. MR 0435834 (55:8786d)
  • [9] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. No. 16 (1955). MR 17, 763. MR 0075539 (17:763c)
  • [10] L. Hörmander, Linear partial differential operators, Die Grundlehren der math. Wissenschaften, Band 116, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #4221.
  • [11] M. G. Kreĭn, Sur le problème du prolongement des fonctions hermitiennes positives et continues, C. R. (Dokl.) Akad. Nauk URSS 26 (1940), 17-22. MR 2, 361. MR 0004333 (2:361h)
  • [12] -, On a general method of decomposing Hermite-positive nuclei into elementary products, C. R. (Dokl.) Acad. Sci. URSS 53 (1946), 3-6. MR 8, 277. MR 0018342 (8:277b)
  • [13] B. Sz.-Nagy, Spektraldarstellung linearer Transformationen des Hilbertschen Raumes, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 5, no. 5, Springer, Berlin, 1942. MR 8, 276. MR 0213890 (35:4744)
  • [14] John von Neumann, On rings of operators. Reduction theory, Ann of Math (2) 50 (1949), 401-485. MR 10, 548. MR 0029101 (10:548a)
  • [15] A. E. Nussbaum, Radial exponentially convex functions, J. Analyse Math. 25 (1972), 277-288. MR 0302835 (46:1978)
  • [16] A. Pietsch, Nukleare lokal konvexe Räume, Akademie-Verlag, Berlin, 1965. MR 31 #6114. MR 0181888 (31:6114)
  • [17] W. Rudin, The extension problem for positive-definite functions, Illinois J. Math. 7 (1963), 532-539. MR 27 #1779. MR 0151796 (27:1779)
  • [18] -, An extension theorem for positive-definite functions, Duke Math. J. 37 (1970), 49-53. MR 40 #7722. MR 0254514 (40:7722)
  • [19] I. J. Schoenberg, Metric spaces and completely monotone functions, Ann. of Math. 39 (1938), 811-841. MR 1503439
  • [20] Fr. Trèves, Topological vector spaces, distributions and kernels, Academic Press, New York, 1967. MR 37 #726. MR 0225131 (37:726)
  • [21] G. N. Watson, A treatise on the theory of Bessel functions, 2nd ed., Cambridge Univ. Press, Cambridge; Macmillan, New York, 1944. MR 6, 64. MR 0010746 (6:64a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A35

Retrieve articles in all journals with MSC: 43A35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0333600-6
Keywords: Positive definite functions, positive definite distributions, expansions into generalized eigenvectors, nuclear spectral theorem
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society